Texas, 2012Drought in Texas, April 1 to 30, 2012
April 1 to 30, 2012 · NWS EPZ · 4 events in 4 counties and zones
A dry month of April kept many areas in Far West Texas in Severe to Exceptional Drought.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A dry month of April kept many areas in Far West Texas in Severe to Exceptional Drought.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Mar 31, 1:08 PM MST, 10 hours 52 minutes earlier.
Area forecast discussion, Mar 31, 1:08 PM MST, 10 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
208 PM MDT SAT MAR 31 2012
.SYNOPSIS...
A STRENGTHENING UPPER LEVEL STORM SYSTEM WILL BE MOVING INTO THE
DESERT SOUTHWEST SUNDAY AND INTO THE BORDERLAND LATE SUNDAY INTO
TUESDAY. THIS SYSTEM WILL BRING WINDY CONDITIONS TO MUCH OF THE
REGION SUNDAY AND MONDAY WITH THE STRONGEST WINDS COMING SUNDAY
OVER WESTERN NEW MEXICO. SOME BLOWING DUST IS POSSIBLE NEAR THE
INTERNATIONAL BORDER SUNDAY AFTERNOON. COOLER TEMPERATURES WILL
MOVE IN FOR THE FIRST PART OF THE WORK WEEK WITH HIGHS ONLY IN THE
MID 60S TO AROUND 70. WARMER AND CONTINUED DRY CONDITIONS ARE
EXPECTED FOR THE REMAINDER OF THE WEEK.
&&
.DISCUSSION...
MODELS HAVE COME INTO BETTER AGREEMENT WITH UPCOMING SYSTEM MOVING
ACROSS THE REGION. SEEMS THE SLOWER SOLUTIONS ARE GOING TO VERIFY
THE NEXT COUPLE OF DAYS. THIS WILL KEEP THE STRONGEST WINDS FROM
CROSSING OUR AREA DURING PEAK HEATING SUNDAY. DO NOT SEE ANY HIGH
WIND WARNING CRITERIA BEING MET...BUT AT THIS TIME LOOKS LIKE WIND
ADVISORY CRITERIA FOR AREAS WEST OF THE RIO GRANDE WITH STRONGEST
WINDS THE FURTHER WEST YOU GO. WILL ISSUE A WIND ADVISORY FOR
THESE AREAS FROM 20Z-04Z. MAY NEED TO EXPAND THE ADVISORY INTO THE
SACS...AND MAYBE EAST EL PASO FOR SUNDAY NIGHT AS STRONGEST WINDS
MOVE INTO THE AREA AND DOWNSLOPE ENHANCEMENT STARTS. HIGHS
TOMORROW LOOK A FEW DEGREES COOLER THAN TODAY...BUT STILL WELL
ABOVE AVERAGE.
AS STORM SYSTEM BECOMES CUTOFF FROM MAIN FLOW AND MOVES THROUGH
REGION SUNDAY NIGHT INTO MONDAY...A COLD FRONT WILL PUSH THROUGH
AND DROP HIGH TEMPERATURES ABOUT 10 TO 15 DEGREES FOR MONDAY AND
TUESDAY. STILL LOOKS LIKE A BREEZY DAY MONDAY AS STORM SYSTEM
LINGERS OVER CENTRAL NM. MAY SEE A STRAY SHOWER OVER THE
SACS...BUT MOISTURE LOOKS LIMITED AND KEPT POPS JUST BELOW 10
PERCENT. SYSTEM WILL FINALLY EXIT AREA WEDNESDAY WITH SHORTWAVE
RIDGE PASSING OVER REGION AND THEN SOUTHWEST FLOW SETTING UP INTO
NEXT WEEKEND. GFS IS BRINGING THROUGH A STRONGER SHORTWAVE THROUGH
THE FLOW FRIDAY WHICH DROPS TEMPERATURES FROM THE 80S THU INTO THE
70S FOR FRI. ECMWF IS MUCH WEAKER AND SLOWER WITH THIS FEATURE.
GIVEN PATTERN LATE IN THE WEEK LOOKS SOMEWHAT SIMILAR TO CURRENT
PATTERN...WILL GO WITH THE SLOWER SOLUTION AND ONLY DROP TEMPS A
FEW DEGREES FOR THE END OF THE WEEK. NO REAL SIGNIFICANT WINDS ON
THE HORIZON AFTER THE NEXT COUPLE OF DAYS...JUST A BREEZY DAY
POSSIBLE THU.
&&
.AVIATION...VALID 01/00Z-02/00Z.
VFR THROUGH THE PERIOD WITH PATCHY HIGH CLOUDS SCT-BKN250-300.
WINDS GENERALLY WEST TO SOUTHWEST THIS EVENING AT 6-12 KTS WITH A
FEW GUSTS TO AROUND 20 KTS...THEN BECOMING MOSTLY LIGHT AFTER
MIDNIGHT. INCREASING WEST WINDS TOMORROW WILL REACH 25-35 KTS
WITH GUSTS UP TO 50 KTS WEST OF THE RIO GRANDE AND 20-30 KTS WITH
GUSTS OF 40 TO 45 KTS EAST OF THE RIO GRANDE. AREAS OF BLOWING
DUST WILL REDUCE VSBY TO LESS THAN A MILE IN THE AFTERNOON.
&&
.FIRE WEATHER...
A STORM AND ASSOCIATED COLD FRONT OFF THE PACIFIC WILL MOVE INTO NEW
MEXICO MONDAY. INCREASING WEST TO SOUTHWEST WINDS AHEAD OF THE STORM
WILL REACH 25 TO 35 MPH SUSTAINED WITH GUSTS OF 45 TO 50 MPH SUNDAY
AFTERNOON AND EVENING. THE STRONG WINDS WITH MINIMUM HUMIDITY UNDER
15 PERCENT AND HIGH TO VERY HIGH NFDRS FIRE DANGER RATINGS...WILL
CREATE CRITICAL FIRE WEATHER CONDITIONS SUNDAY AFTERNOON AND EVENING.
VERY DRY AND WINDY CONDITIONS ARE EXPECTED SUNDAY WITH AREAS OF
BLOWING DUST DURING THE AFTERNOON AND EVENING. THE STRONGEST WINDS WILL
BE WEST OF THE RIO GRANDE BUT WILL BE STRONG ENOUGH FOR CRITICAL
FIRE WEATHER CONDITIONS OVER THE ENTIRE AREA. BREEZY AND MUCH COOLER
MONDAY BEHIND THIS SYSTEM WITH HIGHS ONLY IN THE 60S TO LOWER 70S.
NEAR NORMAL TEMPERATURES AND LIGHTER WINDS TUESDAY...THEN HIGH
PRESSURE ALOFT BUILDING OVER THE REGION WILL BRING WARMER WEATHER
WITH GENERALLY LIGHT WINDS.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 55 86 53 69 47 / 0 0 0 0 0
SIERRA BLANCA 51 86 50 67 43 / 0 0 0 0 0
LAS CRUCES 46 84 45 66 42 / 0 0 0 0 0
ALAMOGORDO 48 83 49 66 40 / 0 0 0 0 0
CLOUDCROFT 38 64 27 47 24 / 0 0 0 10 10
TRUTH OR CONSEQUENCES 50 81 44 61 42 / 0 0 0 0 0
SILVER CITY 54 70 38 55 39 / 0 0 0 0 0
DEMING 44 80 43 66 38 / 0 0 0 0 0
LORDSBURG 46 78 42 67 39 / 0 0 0 0 0
WEST EL PASO METRO 60 85 53 69 49 / 0 0 0 0 0
DELL CITY 40 87 43 69 37 / 0 0 0 0 0
FORT HANCOCK 53 88 53 68 46 / 0 0 0 0 0
LOMA LINDA 53 78 43 68 44 / 0 0 0 0 0
FABENS 54 85 52 69 47 / 0 0 0 0 0
SANTA TERESA 47 86 47 68 42 / 0 0 0 0 0
WHITE SANDS HQ 59 82 58 66 48 / 0 0 0 0 0
JORNADA RANGE 37 83 40 65 33 / 0 0 0 0 0
HATCH 42 80 42 65 38 / 0 0 0 0 0
COLUMBUS 51 83 48 68 42 / 0 0 0 0 0
OROGRANDE 56 87 50 69 43 / 0 0 0 0 0
MAYHILL 44 70 36 54 32 / 0 0 0 10 10
MESCALERO 36 69 31 56 27 / 0 0 0 10 10
TIMBERON 36 72 33 56 31 / 0 0 0 10 10
WINSTON 43 71 35 55 35 / 0 0 0 0 0
HILLSBORO 51 76 38 59 41 / 0 0 0 0 0
SPACEPORT 48 82 41 64 39 / 0 0 0 0 0
LAKE ROBERTS 33 72 28 55 28 / 0 0 0 0 0
HURLEY 45 74 38 60 35 / 0 0 0 0 0
CLIFF 42 75 36 66 34 / 0 0 0 0 0
MULE CREEK 36 68 31 61 30 / 0 0 0 0 0
FAYWOOD 45 75 39 61 38 / 0 0 0 0 0
ANIMAS 45 77 41 69 36 / 0 0 0 0 0
HACHITA 41 81 40 67 34 / 0 0 0 0 0
ANTELOPE WELLS 43 76 42 67 39 / 0 0 0 0 0
CLOVERDALE 40 66 35 59 35 / 0 0 0 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM NOON TO 10 PM MDT SUNDAY FOR NMZ110>113.
WIND ADVISORY FROM 2 PM TO 10 PM MDT SUNDAY FOR NMZ401>411.
TX...RED FLAG WARNING FROM NOON TO 10 PM MDT SUNDAY FOR TXZ055-056.
&&
26/21Hazardous weather outlook, Mar 31, 4:54 AM MST, 19 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
554 AM MDT SAT MAR 31 2012
NMZ401>417-TXZ418>424-011200-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
554 AM MDT SAT MAR 31 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. WARM AND DRY
CONDITIONS WILL CONTINUE TODAY. WINDS WILL INCREASE INTO THE
BREEZY CATEGORY BY THIS AFTERNOON AND DIMINISH SOME TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A PACIFIC STORM SYSTEM WILL MOVE INTO THE REGION LATE SUNDAY WHICH
CAUSE WIND SPEEDS TO INCREASE ACROSS THE AREA. WEST TO SOUTHWEST
WIND SPEEDS UP TO 30 TO 40 MPH WITH GUSTS TO 50 MPH WILL BE
POSSIBLE IN THE AFTERNOON...ESPECIALLY FOR AREAS WEST OF THE RIO
GRANDE. BLOWING DUST WILL ALSO OCCUR WITH VISIBILITIES REDUCED TO A
MILE IN DUST PRONE AREAS SUNDAY AFTERNOON. WINDY AND COOLER
TEMPERATURES WILL OCCUR ON MONDAY AS THE SYSTEM LINGERS IN THE
AREA. DRY AND GENERALLY WARM CONDITIONS WILL PERSIST THROUGH MUCH
OF NEXT WEEK AS A WESTERLY FLOW CONTINUES OVER THE REGION. BREEZY
CONDITIONS WILL OCCUR ON FRIDAY AS ANOTHER STORM SYSTEM PASSES
NORTH OF THE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
LUNDEEN
Drought, Salt Basin
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Salt Basin forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 31.456, -105.386 (the zone’s center; the record gives no point)
The entire zone was in Exceptional(D4) drought through the month of April. No precipitation was reported at the Cooperative Observer in Dell City during the month and the average is 0.27 inches.
Drought, Northern Hudspeth Highlands/Hueco Mountains
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Northern Hudspeth Highlands/Hueco Mountains forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 31.612, -105.810 (the zone’s center; the record gives no point)
The eastern third of the zone were in Severe(D2) to Extreme(D3) drought through the month. The western two-thirds of the zone transitioned from Moderate(D1) to Severe(D2) drought on April 24th.
Drought, Southern Hudspeth Highlands
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Southern Hudspeth Highlands forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 31.456, -105.386 (the zone’s center; the record gives no point)
The eastern two-thirds of the zone were in Exceptional(D4) to Extreme(D3) drought through the month. The western third transitioned from Moderate(D1) to Severe(D2) drought on April 24th.
Drought, Rio Grande Valley of Eastern Hudspeth County
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Rio Grande Valley of Eastern Hudspeth County forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 31.456, -105.386 (the zone’s center; the record gives no point)
The entire zone ranged from Exceptional(D4) drought over the far southeast corner to Severe(D2) drought over the far northwest.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Texas, April 1 to 30, 2012$50 million · 22 events
- Rip Current in Florida, April 1, 20121 death · 1 event
- Strong Wind in Washington, April 1, 20121 death · 1 event
- Wildfire in Colorado, April 1 to 2, 2012$11 million · 1 event
- Flash Flood and Hail in Mississippi, April 1, 2012$50,000 · 1.75 in hail · 4 events
- Flooding in Arkansas, April 1 to 21, 2012$50,000 · 4 events
- High Wind and Winter Weather in California, April 1, 2012$50,000 · 54 kt wind · 2 events
- Drought in Georgia, April 1 to 30, 201226 events
- Drought in Florida, April 1 to 30, 201226 events
- Hail in Indiana, April 1, 20122 in hail · 25 events
- Drought in New Mexico, April 1 to 30, 201224 events
- Drought in Colorado, April 1 to 30, 201221 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 376390, 376391, 376392, 376393.